MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh folding, hernia recurrence, adhesions, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated investigation findings code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2009: (b)(6) md.Indications: ¿the patient is a 37-year-old female with a history of swelling and bulging in these areas.The patient had been evaluated more than a year ago for operation and missed that operative date.The patient had returned to clinic complaining of the same supraumbilical bulging and desired repair.It was decided the patient should undergo laparoscopic ventral hernia repair.The procedure risks and benefits were explained to the patient and all of the patient¿s questions were addressed.The patient requested to proceed with the operating as above.¿ implant procedure: procedure name.[implant: gore® dualmesh® biomaterial, 1dlmc04/05976524, 15cm x 19cm x 1mm thick, oval] implant date: (b)(6) 2009 [hospitalization dates unknown] (b)(6) 2009: (b)(6) md.Operative report.Assistant: (b)(6) md.Pre and postoperative diagnosis: umbilical hernia and supraumbilical hernia.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Wound classification: ¿ii¿ [clean-contaminated ] findings: ¿5 mm x 11 mm overall fascial defect with 1 fascial defect at the umbilicus and one at the supraumbilical region at the beginning of the falciform ligament.¿ procedure: ¿after informed consent was obtained, the patient was taken to the operating suite and placed in a supine position on the operating room table.General endotracheal anesthesia was obtained uneventfully.The patient's [sic] was then prepped and draped in the usual sterile fashion.Using an optimal 10 mm trocar, a 10 mm port was placed in the left upper quadrant.Care was taken not to injure any intra-abdominal organs while obtaining entry into the abdomen.Upon entry into the abdomen, the abdomen was insufflated.Three 5 mm ports were then placed, two on the left lateral side below the 10 mm port and one very lateral on the right side.It was noted that the patient did not have any adhesions in her umbilical or her supraumbilical hernia sac.It was noted that the falciform ligament was seen coming out of the supraumbilical hernia.The falciform was then divided using electrocautery up to a point far enough up that we could safely place our mesh without problems.The hernia defect was then marked out for size using a needle.The overall defect size between the 2 hernias measured out 5 cm x 11 cm.It was decided that a 15 cm by 9 [sic] cm piece of gore dualmesh be implanted to cover these defects sufficiently.Four 2-0 ethibond sutures were then placed in all 4 corners of the mesh, the mesh rolled and placed into the intra-abdominal space.The mesh was then unrolled.The four corners were then tacked to the outer aspects of the hernia defect using a knife to make a small incision in the skin and the gore suture passer to bring these sutures out through the fascia.These were then tied down once they were snug.Once tied down, the endo tacker was then used to place the mesh up against the abdominal wall all around the edge with the second layer placed approximately 1 cm in from the first row.Once we had adequate tacking of the mesh, 2-0 ethibond was then placed at the 3, 6, and 12 o'clock position on the mesh with one limb of the suture going through the mesh and one limb going through the fascia.Once these were all tied down, we inspected the mesh.We noted no bleeding.A 2-0 vicryl was then placed using the endo stitch through the 10 mm port.All the ports were removed after insufflation was withdrawn from the abdomen.The fascial suture tied down.The port sites were closed with 4-0 monocryl.The rest of the sites were closed with dermabond as well as dermabond placed on top of the port site.The patient was then reversed from general anesthesia, taken to the recovery room in stable condition.Please note dr.(b)(6) was present for the entire case and directly participated in the entire case.All counts were reported as correct.¿ (b)(6) 2009: (b)(6) hospitals and clinics.Implant sticker: ¿gore dualmesh biomaterial.Ref #: 1dlmc04, lot #: 05976524.W.L.Gore & associates.¿ explant preoperative complaints: (b)(6) 2020: (b)(6) md.History and physical.Subjective: ¿(b)(6) is a 48 y.O.[year old] female who presents a recurrent ventral hernia.She has recently loss [sic] weight and quit smoking.¿ ¿ ¿(b)(6) reports that she has been smoking cigarettes.She has a 5.00 pack-year smoking history.¿ objective: ¿abdomen: soft, non-tender; bowel sounds normal; no masses, no organomegaly; there is a large recurrent ventral hernia.¿ plan: ¿mrs.(b)(6) is 48 year old female with a recurrent ventral hernia.I have discussed with her the risks and benefits of non-operative versus operative management as well as laparoscopic versus open approaches and she has given informed consent for a laparoscopic, possible robot assisted, ventral hernia repair, possible open.¿ (b)(6) 2020: (b)(6) md.Indications: ¿(b)(6) is a 48 y.O.Patient that presented to the clinic with a symptomatic recurrent ventral hernia(s).Physical exam revealed a large recurrent ventral hernia.After discussing the risk and benefits of non-operative versus operative management as well as laparoscopic versus open approaches, ms.(b)(6) gave informed consent for a laparoscopic, recurrent hernia repair with mesh, possible open.¿ explant procedure: laparoscopic repair of recurrent ventral hernia with mesh.[implant: ventralight] explant date: (b)(6) 2020 [hospitalization dates unknown] (b)(6) 2020: (b)(6) md.Operative report.Pre and post-operative diagnosis: symptomatic recurrent ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Implants: davol, round 20 cm ventralight t echo ps.Specimens: a.Hernia mesh.Complications: none.Wound classification: ¿1-clean ¿ findings: ¿incarcerated omentum, mesh invaginated within the defect, composite mesh and permatacks.¿ procedure: ¿ms.(b)(6) was prepped and draped in the usual sterile fashion in supine position her arms(s) tucked to her side.A veress needle was introduced in the left anterior axillary line at the subcostal margin.A saline drop test was performed that confirmed access to the peritoneal cavity.Insufflation tubing was attached and the abdomen was distended to 15 mmhg with co2.Then a stab incision was made with a number 11 blade after infiltrating with local anesthesia in the left anterior axillary line at the subcostal margin.The peritoneal cavity was then entered under direct vision using a covidien, 5 mm, bladeless, low profile trocar and a 5 mm, 0-degree scope.The abdomen was examined and there was no evidence of any masses, injuries or lesions.There was incarcerated omentum as well as mesh invaginated in a 10 x 8 cm defect a 12 mm bladeless trocar was then placed in the left anterior axillary line at the level of the umbilicus after infiltrating with local anesthesia followed by a 5 mm trocar in the left lower quadrant, anterior axillary line.A third 5 mm trocar was placed in the right anterior axillary line at the level of the umbilicus.Using a blunt, atraumatic grasper and a harmonic scalpel, the omentum was reduced from the defect with care.Hemostasis was performed along the way.Attention was then turned towards the mesh.Using the harmonic, the mesh was sharply and bluntly dissected off the anterior abdominal wall.There were multiple titanium tacks that were encountered.The harmonic failed and was exchanged for a second one that also failed.Dissection continued with scissors and cautery.Once the mesh was completely explanted, it was placed in a specimen bag and removed through the 12 mm port site.A kelly was needed to dilate it slightly.The 12 mm trocar was replaced and a penetrating towel clamp was placed below it to prevent air leak.The defect(s) was measured at 10 x 8 cm and was closed primarily with 0 v-loc times 3.A(n) 20 cm round, davol, ventral mesh was placed in the abdominal cavity and secured to the anterior abdominal wall with a sorbafix using a double crown technique.The camera was placed through the right lateral trocar and the 12 mm trocar site was closed under direct vision using a 0 vicryl and an endoclose.An airtight seal was a achieved.The 5 mm trocars were opened and external pressure was applied to expel all co2.The patient was then given a valsalva.At the height of the valsalva, the trocars were removed.The subcutaneous tissue(s) was/were irrigated.The skin edges were approximated using a 4-0 vicryl followed by dermabond.The patient was extubated and taken to the recovery room awake and in stable condition.¿ (b)(6) 2020: (b)(6) health care.Implant sticker: ¿ventralight st mesh.¿ pathology: was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14525794
Report Number3003910212-2022-01370
Device Sequence Number17679773
Product Code FTL
UDI-Device Identifier00733132600977
UDI-Public00733132600977
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/04/2013
Device Model Number1DLMC04
Device Catalogue Number1DLMC04
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer07/28/2022
07/28/2022
07/28/2022
Initial Report FDA Received Date05/27/2022
Supplement Report FDA Received Date08/04/2022
08/05/2022
02/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/05/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR
Patient SexUnknown